Texas, 2025High Wind in Texas, April 27 to 28, 2025
April 27 to 28, 2025 · NWS MAF · 4 events in 4 counties and zones
An approaching upper-level speed maximum rounding the base of a broad trough in the western United States caused sporadic high winds across the higher elevations of West Texas and Southeast New Mexico. A few dry microbursts were also observed in association with this feature.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper-level speed maximum rounding the base of a broad trough in the western United States caused sporadic high winds across the higher elevations of West Texas and Southeast New Mexico. A few dry microbursts were also observed in association with this feature.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 5:24 PM CST, 35 minutes earlier. Its key messages:
- Updated at 620 PM CDT Sun Apr 27 2025
- A low chance (10-30%) of thunderstorms is expected this afternoon and evening from the Stockton Plateau to Permian Basin. With any thunderstorms that develop a threat of large hail and damaging winds is possible.
- Windy and dry conditions this afternoon result in critical fire weather conditions for western portions of the area with hazardous winds for portions of the Guadalupes and Southeast New Mexico.
- More rounds of storms early this week accompanied by a couple of cold fronts later on in the week bring increased precipitation chances and slightly cooler temperatures.
Area forecast discussion, Apr 27, 5:24 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Sun Apr 27 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 620 PM CDT Sun Apr 27 2025
- A low chance (10-30%) of thunderstorms is expected this
afternoon and evening from the Stockton Plateau to Permian
Basin. With any thunderstorms that develop a threat of large
hail and damaging winds is possible.
- Windy and dry conditions this afternoon result in critical fire weather
conditions for western portions of the area with hazardous
winds for portions of the Guadalupes and Southeast New Mexico.
- More rounds of storms early this week accompanied by a couple of
cold fronts later on in the week bring increased precipitation
chances and slightly cooler temperatures.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 226 PM CDT Sun Apr 27 2025
The next major weather system is located near the Great Basin this
afternoon. One piece of this weather system ejects into the Great
Lakes tonight into tomorrow as another piece sinks towards the Four
Corner region. At the surface, a dryline is beginning to take shape
across western portions of the area. This dryline will separate the
very dry and relatively windy conditions, supportive of critical
fire weather, from locations that may have at least a low chance of
thunderstorms through this evening. A Red Flag Warning remains in
effect for areas behind the dryline through this evening.
Additionally, with the approaching weather system, high winds over
the Guadalupes and advisory level winds over the Eddy County plains
are expected. For areas ahead of the dryline, afternoon
thunderstorms remain possible, though the threat appears low (10-
30%) due to a weak capping inversion and limited ascent outside of
the dryline itself. That said, any weak disturbances lifting out of
northern Mexico in conjunction with daytime heating of elevated
terrain may be enough to result in a few thunderstorms. If a
thunderstorm does mature, a risk of large hail and damaging winds is
expected due to steep lapse rates and moderate wind shear and
instability in place across the southern high plains. A similar
setup will take shape again during the afternoon and evening on
Monday, though the dryline moves a touch further east and forcing
for thunderstorms is expected to be greater with the disturbance
sinking into the Four Corners. A low to medium (20-50%) of
thunderstorms remains possible east of the dryline with a continued
risk of severe weather. Windy and dry conditions west of the dryline
are expected to support another afternoon of critical fire weather
conditions.
With the amplifying weather pattern, temperatures increase to above
normal for the area. Temperatures push into the upper 80s and 90s
for many, as 100s are achieved along the Rio Grande. Temperatures
remain warm overnight with middle 60s to low 70s for many by
morning. Drier, western locations may fall into the upper 50s for a
relatively cooler start to each day.
Overall, the active weather continues across the Southern Great
Plains. A reminder that the end of fire weather season and the
beginning of severe weather season is upon us.
-Chehak
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 226 PM CDT Sun Apr 27 2025
The mid-level trough continues to progress eastward Tuesday
afternoon. Temperatures are anticipated to be generally in the 80s
to lower 90s regionwide. Embedded shortwave impulses ahead of the
base of the approaching trough will allow more lift and moisture
across west Texas and southeast New Mexico. Coincidentally, a cold
front is forecasted to stall over the Texas Panhandle Tuesday
afternoon, supplying greater precipitation chances for more
portions of west Texas heading into the late afternoon to evening
hours on Tuesday. A similar severe weather setup is in store as
another low-level jet develops over the eastern half of the
forecast region after sunset. Ensemble guidance is in agreement
positioning the dryline further back to the west just east of the
NM/TX state line, thanks to the moisture supply from both systems.
Forecast soundings and hodographs over portions of the
central/eastern Permian Basin depict once again the threat of very
large hail and damaging winds given the greatest profile of CAPE
is in the hail growth zone region, along with DCAPE values over
1000 J/kg indicating strong downdrafts. Precipitable Water values
(PWATs) hover near the 00Z daily maximum per SPC Sounding
Climatology, signaling heavy rainfall as well. With all this being
said, the central/eastern Permian Basin and Lower Trans Pecos are
currently forecasted to have the greatest chances of seeing these
storms Tuesday evening into early Wednesday morning.
The aforementioned cold front pushes through the region by
Wednesday, resulting in slightly cooler temperatures and drier
conditions as the trough moves off to the east. Temperatures briefly
warm back up on Thursday before a reinforcing cold front pushes
through the region late Thursday into Friday morning. Long-term
guidance has a shortwave trough sweep near the region supplying
increased rain chances Friday morning as the front arrives in the
region. The cold front will cool high temperatures both Friday and
Saturday in the 70s and lower 80s bringing many areas to 5-10
degrees below normal for this time of year, besides locations along
the Rio Grande and Presidio valleys. Cluster analysis hints at a
more prevalent negatively-tilted approaching shortwave trough by
Saturday, supplying more precipitation chances for the forecast
area.
Lamberson
&&
.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Sun Apr 27 2025
VFR conditions are expected through the forecast period. Gusty
southwest winds are largely prevailing for western terminals.
Eastern terminals can expect gusty southerly winds. Monday
afternoon thunderstorms are possible for MAF and FST, but
confidence in timing and overall aviation impacts remains
uncertain at this time.
&&
.FIRE WEATHER...
Issued at 226 PM CDT Sun Apr 27 2025
Today, near critical to extreme conditions continue over the
Upper Trans Pecos, the higher terrain, and southeastern New
Mexico. Elevated to near critical fire weather conditions are
expected for similar locations tomorrow through Wednesday as
critical MinRH values persist behind the dryline. Fire weather
concerns have decreased due to lighter winds, especially for
tomorrow and Tuesday. Winds increase Wednesday afternoon leading
to an increase in fire weather concerns. ERCs remain above the
50th percentile for many locations west of the Pecos over the next
three days. Fire weather concerns begin to drop off heading late
in the work week with cooler temperatures and increased
precipitation chances.
Lamberson
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 92 64 86 / 20 20 40 40
Carlsbad 59 89 56 87 / 0 0 10 10
Dryden 67 92 64 87 / 20 20 40 30
Fort Stockton 69 95 65 90 / 20 20 30 30
Guadalupe Pass 59 80 57 78 / 10 0 0 10
Hobbs 59 87 56 85 / 10 10 20 20
Marfa 58 87 55 85 / 10 10 20 20
Midland Intl Airport 67 91 64 86 / 20 20 40 30
Odessa 67 90 63 86 / 20 20 40 20
Wink 65 93 62 90 / 20 10 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX... High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM... High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 9 PM MDT this evening for Eddy County Plains.
&&
SHORT TERM...91
LONG TERM....11
AVIATION...91In the hours before
Special weather statement, Apr 27, 2:23 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
323 PM CDT Sun Apr 27 2025
TXZ067-068-075-272100-
Pecos TX-Crane TX-Ward TX-
323 PM CDT Sun Apr 27 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PECOS...EAST CENTRAL
WARD AND NORTHERN CRANE COUNTIES THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Grandfalls, or 14 miles southeast of Monahans,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Pecos,
east central Ward and northern Crane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3127 10274 3139 10286 3165 10261 3165 10248
3148 10232 3147 10232
TIME...MOT...LOC 2023Z 230DEG 29KT 3140 10276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Apr 27, 2:32 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Sun Apr 27 2025
TXZ075-272100-
Pecos TX-
332 PM CDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS AND
SOUTHEASTERN WARD COUNTIES THROUGH 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Fort Stockton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Imperial Reservoir and Firestone Test Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3130 10286 3127 10282 3128 10278 3101 10258
3094 10311 3103 10319
TIME...MOT...LOC 2032Z 237DEG 29KT 3102 10308
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91High Wind, Marfa Plateau
- When
- April 27, 5:59 PM CST to 6:00 PM CST
- Where
- Marfa Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.358, -104.190 (the zone’s center; the record gives no point)
A maximum wind gust of 59 MPH was observed at the West Texas Mesonet site, 13SE Marfa.
High Wind, Davis Mountains Foothills
- When
- April 27, 7:15 PM CST to 7:35 PM CST
- Where
- Davis Mountains Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.825, -103.900 (the zone’s center; the record gives no point)
A maximum wind gust of 61 MPH was measured by the Alpine-Casparis AWOS (KE38).
High Wind, Davis Mountains
- When
- April 27, 8:58 PM CST to 9:58 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
A maximum wind gust of 61 MPH was observed at the RAWS station, WDPT2 Wolf Den DMP, in the Davis Mountains.
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 28, 3:38 AM CST to 4:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
A maximum wind gust of 59 MPH was observed at the RAWS station, GDBT2, The Bowl.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 27 to 28, 2025$750,000 · EF2 · 19 events
- Tornadoes in South Dakota, April 27, 20256 injured · $1.0 million · EF1 · 2 events
- Wildfire and Dust Storm in New Mexico, April 27 to 29, 20252 injured · $500,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Mississippi, April 27, 2025$29,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, April 27 to 30, 2025$26,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, April 27 to 28, 20252 in hail · 12 events
- Dust Storm and High Wind in New Mexico, April 27, 202577 kt wind · 8 events
- Flash Flooding and Flood in Missouri, April 27, 20257 events
- Hail and Damaging Winds in Texas, April 27, 20251.5 in hail · 6 events
- Hail and Damaging Wind in Montana, April 27, 20252 in hail · 6 events
- Winter Storm in Montana, April 27 to 28, 20253 events
- Hail and Damaging Wind in Nebraska, April 27, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244809, 1244810, 1244811, 1244812.